Tennessee, 2008

Damaging Winds in Tennessee, May 31, 2008

May 31, 2008 · NWS MRX · 4 events in 4 counties and zones

Convection developed across the Northern Cumberland Plateau in association with an outflow boundary which moved southeast from the Ohio Valley earlier in the day. Wind damage was the verification for these severe thunderstorm warnings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Convection developed across the Northern Cumberland Plateau in association with an outflow boundary which moved southeast from the Ohio Valley earlier in the day. Wind damage was the verification for these severe thunderstorm warnings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 31, 1:38 PM EST, 5 hours 27 minutes earlier.

Area forecast discussion, May 31, 1:38 PM EST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 PM EDT SAT MAY 31 2008

.SHORT TERM...(TONIGHT AND SUNDAY)...STILL LOWER THAN USUAL
CONFIDENCE IN THE SHORT TERM...AS MODEL AGREEMENT POOR.  NAM SLOWER
WITH CONVECTION MOVING INTO THE AREA...AND KEEPS FOCUS FURTHER
SOUTH.  THINK NAM LOOKS MORE REASONABLE OVERALL...BUT GIVEN
UNCERTAINTY WILL BLEND IN SOME OF THE FASTER MORE NORTHWARD GFS. LOW
LEVEL DRYING HAS MOSTLY SUPPRESSED CONVECTION OVER OUR AREA SO
FAR...BUT MAY SEE ENOUGH OF A REBOUND TO ALLOW ADDITIONAL ISOLATED
TO SCATTERED CONVECTION LATE TODAY AND THIS EVENING...ESPECIALLY
NORTHERN AREAS.  THEN WILL CARRY CHANCE POPS SOUTHEAST AND
CENTRAL...SLIGHT CHANCE NORTHEAST LATER TONIGHT FOR POSSIBLE
CONVECTIVE SYSTEM MOVING EAST INTO THE AREA...THEN CHANCE ALL ZONES
SUNDAY.  GIVEN UNCERTAINTY...WILL NOT TRY TO TIME POPS FOR SUNDAY.
WILL STAY CLOSE TO MAV TEMPS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)...MODELS/SREF IN
REASONABLY GOOD AGREEMENT THAT SURFACE BOUNDARY WILL PUSH SOUTH OF
THE FORECAST AREA BY EARLY IN THE LONG TERM PERIOD.  THUS WILL STAY
WITH DRY FORECAST THROUGH MONDAY NIGHT.  UPPER RIDGE BEGINS TO
BUILD BACK INTO THE REGION BY TUESDAY INDUCING SURFACE BOUNDARY TO
RETURN AS WARM FRONT.  WRF INDICATES MORE ACTIVITY ASSOCIATED WITH
THE SURFACE WARM FRONT THAN THE GFS.  STAYED WITH SLIGHT CHANCE TO
LOW CHANCE POPS ON TUESDAY IN LIGHT OF THIS DISCREPANCY.  REMAINDER
OF LONG TERM GENERALLY NONDESCRIPT WITH NO MAJOR SYSTEMS PROJECTED
TO AFFECT THE AREA.  WITH WEAK FEATURES AND SOME TIMING
UNCERTAINTIES...AGAIN DID NOT MAKE ANY SIGNIFICANT CHANGES TO
PRECEDING GRIDS/FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  86  62  87  64 /  40  50  10   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  83  60  85  63 /  30  40  10   0  10
OAK RIDGE, TN                       65  85  59  87  62 /  30  40  10   0  10
TRI CITIES AIRPORT, TN              61  80  55  83  56 /  30  30  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, May 31, 1:30 PM EST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT SAT MAY 31 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
230 PM EDT SAT MAY 31 2008 /130 PM CDT SAT MAY 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL SYSTEM WILL APPROACH THE AREA LATE TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED DURING THIS TIME FRAME...SOME OF THE
STORMS COULD REACH SEVERE LEVELS. THE MAIN THREAT AT THIS TIME
APPEARS TO BE LARGE HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONTAL SYSTEM CONTINUING OVER THE REGION ON SUNDAY WILL KEEP
THUNDERSTORM OVER THE AREA.  SOME OF THE STORMS COULD REACH
SEVERE LEVELS. THE MAIN THREAT AT THIS TIME APPEARS TO BE LARGE HAIL
AND STRONG GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEED LATE SATURDAY AND SUNDAY.

In the hours before

Special weather statement, May 31, 5:50 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT SAT MAY 31 2008

TNZ013-014-312345-
CAMPBELL-CLAIBORNE-
650 PM EDT SAT MAY 31 2008

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL AND CLAIBORNE COUNTIES
THROUGH 745 PM...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JELLICO...MOVING SOUTHEAST AROUND 30 MPH.

THIS STORM WILL BE NEAR TAZEWELL BY 735 PM EDT.

WINDS UP TO BETWEEN 40 AND 50 MPH...ALONG WITH PEA SIZE HAIL...WILL
BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, May 31, 6:16 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT SAT MAY 31 2008

TNZ082-010015-
BLEDSOE-
616 PM CDT SAT MAY 31 2008

...A STRONG THUNDERSTORM WILL AFFECT BLEDSOE COUNTY THROUGH 715 PM
CDT...

AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF SPENCER...MOVING SOUTHEAST
AROUND 25 MPH.

WINDS UP TO BETWEEN 40 AND 50 MPH...ALONG WITH PEA SIZE HAIL...WILL
BE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PEOPLE IN BLEDSOE COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DMG
Special weather statement, May 31, 6:22 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
722 PM EDT SAT MAY 31 2008

TNZ013-036-037-010015-
ANDERSON-CAMPBELL-UNION-
722 PM EDT SAT MAY 31 2008

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL...NORTHERN ANDERSON
AND UNION COUNTIES THROUGH 815 PM...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LA FOLLETTE...MOVING EAST AROUND 30 MPH.

THIS STORM WILL BE NEAR...
  4 MILES NORTH OF MAYNARDVILLE BY 800 PM EDT.

WINDS UP TO AROUND 40 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, May 31, 6:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT SAT MAY 31 2008

TNZ015-016-010030-
HANCOCK-HAWKINS-LEE-
729 PM EDT SAT MAY 31 2008

...A STRONG THUNDERSTORM WILL AFFECT HANCOCK AND HAWKINS COUNTIES
THROUGH 830 PM...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF TAZEWELL...MOVING
SOUTHEAST AROUND 25 MPH.

THIS STORM WILL BE NEAR...
  SNEEDVILLE BY 750 PM EDT.
  SNEEDVILLE BY 755 PM EDT.
  ROGERSVILLE BY 825 PM EDT.
  SURGOINSVILLE BY 830 PM EDT.

SMALL HAIL AND WINDS UP TO AROUND 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PEOPLE IN HANCOCK AND HAWKINS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DMG
Special weather statement, May 31, 6:43 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
743 PM EDT SAT MAY 31 2008

TNZ067-083-084-010045-
MEIGS-RHEA-ROANE-
743 PM EDT SAT MAY 31 2008

...A STRONG THUNDERSTORM WILL AFFECT RHEA...MEIGS AND SOUTHERN ROANE
COUNTIES THROUGH 845 PM...

AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF SPRING CITY...MOVING SOUTHEAST
AROUND 20 MPH.

THIS STORM WILL BE NEAR...
  5 MILES NORTHEAST OF SPRING CITY BY 750 PM EDT.

WINDS UP TO AROUND 40 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PEOPLE IN RHEA...MEIGS AND SOUTHERN ROANE COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

DMG
Special weather statement, May 31, 6:50 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
750 PM EDT SAT MAY 31 2008

TNZ012-010045-
SCOTT-
750 PM EDT SAT MAY 31 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SCOTT COUNTY THROUGH
845 PM...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF ONEIDA...MOVING SOUTHEAST
AROUND 20 MPH.

THIS STORM WILL BE NEAR...
  BIG SOUTH FORK BY 800 PM EDT.
  4 MILES NORTH OF ONEIDA BY 825 PM EDT.

WINDS UP TO AROUND 40 MPH AND PEA SIZE HAIL WILL BE POSSIBLE WITH
THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PEOPLE IN SCOTT COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

DMG

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hawkins

When
May 31, 7:05 PM EST
Where
Hawkins County, 0.89 mi NW of Rogersville
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
36.410, -83.010

Trees and limbs fell onto power lines disrupting power in the region.

Thunderstorm Wind, Hancock

When
May 31, 7:20 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
36.540, -83.210

Trees and large limbs fell onto power lines disrupting power in the region.

Thunderstorm Wind, Scott

When
May 31, 7:25 PM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
36.410, -84.490

A few trees and power lines were reported down across the county.

Thunderstorm Wind, Campbell

When
May 31, 7:40 PM EST
Where
Campbell County, 0.56 mi W of Fordtown
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
36.370, -84.130

Several trees and power lines were reported down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104296, 104295, 104297, 104294.